DEAR DR. ROACH: My wife has been diagnosed with atrial fibrillation. Doctors tried an electrical cardioversion, but it came back after a few days. She is taking metoprolol and Eliquis. We have read about the supplements red clover, turmeric, omega-3 and hawthorn. Should she discontinue the pharmaceuticals and take supplements instead? — J.C.
ANSWER: Please don’t do that, and let me explain why.
Atrial fibrillation is an abnormal heart rhythm. The goal of treating it is first to relieve symptoms, such as fast heart rate and dizziness, and second, to reduce the risk of stroke. Blood clots can form inside the heart when the atria are fibrillating (a chaotic, non-coordinated muscle movement). Those clots can break off and go into the blood vessels of the brain, causing cell death and loss of function in that part of the brain. That’s a stroke.
Your wife is taking metoprolol to slow the heart rate. Atrial fibrillation causes the ventricles to go too fast, causing a sensation of fast heart rate and palpitations. Metoprolol, a beta blocker, protects the heart from damage from a too-fast heart rate, in addition to relieving symptoms. Apixaban (Eliquis) is a powerful anticoagulant, reducing the risk of clot formation.
Red clover is usually used in herbal medicine for its estrogen-like activities. Unfortunately, estrogens INCREASE clot risk, so this herbal medicine absolutely should not be used by someone at risk for clots. Sweet clover hay is the source of warfarin (Coumadin), another often-used anticoagulant in people with atrial fibrillation: This may be the source of confusion. However, warfarin needs to be dosed precisely, with frequent blood-level checks.
Turmeric is an antioxidant that does have some mild anticoagulant properties. However, it is not remotely powerful enough to do the job of protecting your wife adequately from stroke.
Omega-3 fish oils were once thought to reduce risk of atrial fibrillation; unfortunately, a 2013 study showed no benefit.
Hawthorn has two potential benefits: To a slight extent, it acts as a beta blocker (like metoprolol) as well as an anticoagulant. However, no trials have proven its effectiveness. It may interfere with both her medicines. The metoprolol and Eliquis have much more safety data.
- ROACH WRITES: In a recent column, a reader noted she had a history of irritable bowel syndrome and described intermittent sharp rectal pain. My answer discussed control of her IBS. When I saw the column printed in the newspaper, weeks after I wrote it, I realized instantly that the diagnosis was probably proctalgia fugax, which is a spasm of the muscles of the anus. It is thought to be related to nerve compression.
I learned from my predecessor of this column, Dr. Paul Donohue, that sitting on a baseball or tennis ball can sometimes stop the pain instantly, and that creams and sometimes oral or inhaled medications can be effective in harder-to-treat cases.
I also want to point out that I fell victim to something called an anchoring heuristic error. I read about my reader’s irritable bowel and became “anchored” to that diagnosis. Admitting an error and trying to understand why it happened are critical to reducing the likelihood of making the same error again. Anyone can make a mistake; it’s important to learn from them.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2021 North America Synd., Inc.
All Rights Reserved